Hail, Dodge
- When
- August 5, 8:10 PM CST
- Where
- Dodge County, 4.03 mi SSE of Webster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.550, -96.760
A severe storm developed on August 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
A severe storm developed on August 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 5, 5:38 PM CST, 2 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 638 PM CDT Sun Aug 5 2018 .SHORT TERM...(Tonight through Wednesday) Issued at 333 PM CDT Sun Aug 5 2018 Chance for thunderstorms tonight through Tuesday morning is the main highlight of the forecast, with the potential for severe convection tonight the primary concern. A messy surface pattern was noted across the region this afternoon, owing to initial early morning convection and continued development this afternoon. It appears synoptic front lies from southwest Minnesota into north central Nebraska then to surface low in southwest Nebraska. A secondary boundary northeast-southwest across northeast Nebraska looks to be the result of previous convection. Moisture was pooling near both these boundaries with dew points near 70F across northeast Nebraska. Lapse rates are not impressive where convection is firing in northeast Nebraska, and where lapse rates are highest, inhibition is stout. Aloft, flow is west-southwest with several weak perturbations rolling through the flow. Each of these will promote mid level warm advection and some minor lift to keep convection bubbling up from time to time through the evening. As cap gradually weakens with time, a few strong to severe storms could become rooted more closely to the boundary layer and tap low level shear near frontal boundary. It appears there is some consensus from meso scale model output that a few supercell structures could develop between 6 and 8 PM in northeast Nebraska, with an attendant risk of large hail, winds and perhaps an isolated tornado. An additional chance for severe storms comes overnight as a stronger impulse currently rolling through Wyoming helps to trigger convection in the High Plains this evening. Models indicate a potential for forward-propagating MCS to hold together across the state, favoring the northern half of our area in the 06-12Z timeframe with a risk for damaging winds. This is similar to what occurred last night across South Dakota into Iowa. Any convection that rolls through after midnight tonight should be gradually exiting to the east Monday morning. Cold front will then settle into our southern CWA behind complex, offering a focus for additional development later in the day Monday. MLCAPE will likely top 2000 J/kg in southeast Nebraska and southwest Iowa Monday afternoon, with shear still in the 40kt range. Will have to overcome warm temperatures aloft in our area as better forcing appears to be our east. However main mid level trough will be swinging through the Plains overnight, increasing lift near and north of frontal zone, so continued and somewhat higher thunderstorm chances come Monday night. As trough moves east on Tuesday, lingering morning convection should end before noon. Subsidence on back side and cooler high pressure settling south should bring an end to precip chances. Surface high remains overhead into Wednesday as well, thus will keep forecast dry then. .LONG TERM...(Wednesday night through Sunday) Issued at 333 PM CDT Sun Aug 5 2018 Our longer term forecast looks dry and warmer. Northwest mid level flow behind exiting Tuesday wave will remain in place Thursday before mid level ridge begins to build from the west into the Northern Plains. With main storm systems remaining well to our east and northwest, will keep the forecast dry despite the potential for isolated storms to fire in the heat of the day from time to time. Otherwise a gradual warming trend from the middle 80s into the lower 90s appears on track. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 636 PM CDT Sun Aug 5 2018 Fairly complicated forecast, with a number of changeable parameters. Thunderstorms affect all sites, 03-09z, thereafter some showers through about 14z. Could also be MVFR-IFR conditions at KOFK 06-15z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Dergan LONG TERM...Dergan AVIATION...DeWald
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 344 PM CDT Sun Aug 5 2018 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-061045- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 344 PM CDT Sun Aug 5 2018 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday Scattered thunderstorms are expected during the evening across northeast Nebraska, mainly northwest of a Columbus to Onawa Iowa line. A few severe storms with large hail, damaging winds are possible. There is a small chance for an isolated, brief tornado as well. Another area of thunderstorms is expected to roll off the High Plains during the evening, then progress east and southeast across Nebraska overnight. A few severe storms with damaging winds are possible across eastern Nebraska and southwest Iowa well after midnight with these storms. Locally heavy rainfall could fall in northeast Nebraska tonight, with amounts of an inch or two possible by early Monday morning. More thunderstorms are possible Monday afternoon in southeast Nebraska and southwest Iowa along a cold front. There is a marginal risk for severe storms then. Minor flooding will continue along the Missouri River above Lewis and Clark Lake through tonight. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Scattered thunderstorms should continue Monday night into Tuesday morning, with a few strong to severe storms possible in southeast Nebraska and southwest Iowa. Flooding will continue along the Missouri River above Lewis and Clark Lake. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening in northeast Nebraska.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
340 PM CDT SUN AUG 5 2018
NEZ012-018-052115-
Cedar NE-Wayne NE-
340 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE AND
SOUTHEASTERN CEDAR COUNTIES UNTIL 415 PM CDT...
At 340 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coleridge, or 24 miles west of Ponca, moving northeast at 55 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Coleridge, Laurel, Belden, Sholes and Camp Assurance.
LAT...LON 4239 9702 4230 9728 4242 9737 4243 9736
4244 9738 4263 9702
TIME...MOT...LOC 2040Z 240DEG 47KT 4246 9716
PEARSONSpecial Weather Statement
National Weather Service Omaha/Valley Nebraska
901 PM CDT SUN AUG 5 2018
NEZ044-060230-
Dodge NE-
901 PM CDT SUN AUG 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DODGE COUNTY UNTIL 930 PM
CDT...
At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
North Bend, or 26 miles east of Columbus, moving northeast at 40 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
North Bend, Hooper and 7 Miles North Of North Bend.
LAT...LON 4153 9690 4166 9652 4148 9651 4144 9686
4145 9690
TIME...MOT...LOC 0201Z 243DEG 34KT 4148 9685
DEWALDThe Omaha radar (KOAX), 42 km away, was scanning. The volume nearest the first event began at 02:08 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772514, 772515.